Frustrated after botched Restylane treatment, considering surgery? 22 year old male, 23 days post op (Photo)

Had restylane injections to reduce tear throughs under eyes. Now it's visibly worse and there are STILL bruising/discolouration around the injection sites. Before it used to look bad in certain lightings. Now I have huge bags under my eyes in every circumstance. I can barely go outside. Dr. injected half a syringe, but it made it worse, now he wants to correct with the rest of the syringe, how can I trust it won't get even worse? Can I get surgery after restylane? Or do I have to wait?? Help!

Doctor Answers 6

Possible cause of swelling under eyes, both from filler reactions or a pre-existing condition, and how to treat it

Thank you for your question. I understand you underwent a half cc of Restylane injections in the tear trough approximately 23 days prior to your submission and now you’re experiencing significant swelling, bruising, and discoloration under your eyes. Your doctor offered to use another half cc of Restylane to correct the problem, but you’re wondering if there is value in doing surgery to fix the situation.

Just a bit about my background — I’m a Board-certified cosmetic surgeon and a Fellowship-trained oculofacial plastic and reconstructive surgeon, practicing in Manhattan and Long Island for over 20 years. I perform a lot of eye rejuvenation procedures in my practice, and I administer injectable fillers and new technologies such as platelet-rich plasma frequently.

Upon studying your photos, I’m curious if the fluid I see at the cheekbone, right below the orbital rim or the rim of the eye socket, was always there. If that swelling was always there, then you may be dealing with a situation called malar edema. If that swelling is a result of the injectable filler, then I would question if additional Restylane would be of necessary value.

Another issue is that an injection of Restylane in the tear trough area usually doesn’t create such profound swelling under the eyes. It can create some swelling, due to the fact that hyaluronic acid is hydrophilic so it naturally pulls fluids in. When addressing these types of situations, I will often use hyaluronidase to dissolve hyaluronic acid fillers. Hyaluronidase allows you to restore the area back to your original anatomy, and gets rid of the element causing the swelling to get worse.

I believe there is a certain artistry and finesse in working with injectable fillers. In our practice, we routinely treat tear troughs with a hyaluronic acid filler like Restylane, combined with a regenerative technology like platelet-rich plasma. Platelet-rich plasma is a concentration derived from your own blood and is composed of growth factors that stimulate collagen and blood supply, which improve the color of the skin under the eyes. This is a quite challenge as the eyelid skin is the thinnest skin on the human body.

It is also my personal philosophy to create an ongoing long-term relationship with patients who I treat with this type of situation. With the nature of injectable fillers, there is often a transition period where it takes time for things to settle down. As such, it is important to follow-up with the patient as early as 2 weeks after the procedure, just to re-evaluate how things look. It is possible that your doctor is more focused on the hollow part and not so much the swelling, as they may feel that the swelling is just par for the course and maybe something that you’ll have to accept.

The choice to do injectables is of course a personal one. In my practice, I usually dissuade younger people who come in for injectables because I feel like there is a difference in lifestyle in your 20s compared to your 40s. Ultimately, if you’re going to start on injectables at this stage, you’ll have to accept that you’re going to need regular, ongoing maintenance, and with some bruises and swelling.

I would also caution you against having surgery. I don’t think it’s a good idea at this stage either, and you don’t want to create more problems and surgical solutions for tear troughs are less than perfect. Injectable fillers have more value in the treatment of tear troughs, but you will have to determine what is right for you by meeting with experienced doctors who perform these procedures a lot, and doing your research. You could also just meet with your original doctor and have a good discussion about the risks and benefits of the additional syringe, as suggested. Also consider whether doing this on an ongoing basis is worth it and whether this is the right thing for you at this time of your life.

I hope that was helpful and I wish you the best of luck!

This personalized video answer to your question is posted on RealSelf and on YouTube. To provide you with a personal and expert response, we use the image(s) you submitted on RealSelf in the video, but with respect to your privacy, we only show the body feature in question so you are not personally identifiable. If you prefer not to have your video question visible on YouTube, please contact us.


New York Oculoplastic Surgeon
4.3 out of 5 stars 62 reviews

Tear Trough Fillers -- Try Cannulas; hylauronidase if unhappy

The results do not look so bad. This can easily be fixed.  Reverse the filler and get injections in the cheek to cover the trough and then proper injections to the tear trough itself.  Surgery is always an option, but most my patients do not want surgery.  Lasers can help as well.  Please see an expert.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

Frustrated after botched Restylane treatment, considering surgery?

There are treatment options available but still best to give it some more time to heal. Avoid salty food. Then see an oculoplastic specialist.

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
4.9 out of 5 stars 62 reviews

Unhaooy with results from Restylane injections

Thank you for sharing your question. Sorry to see the poor results you had with Restylane injections. Have the product dissolved and see an Oculoplastic Surgeon for comprehensive evaluation and possible surgical options. Good luck, 

Fillers under the eyes

First and foremost you do not need surgery so don't worry. The product was probably injected in the wrong plane which means that it can be dissolved and reinjected. If you don't feel comfortable with the injector, go to someone else that you have a direct referral from. Best of luck. 

Restylane under the Eyes

It appears as if the Restylane under the eyes may have been injected too superficially.  I would suggest you return to have the product dissolved with Vitrase.  You should consider Belotero next time.  Best, Dr. Green

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.